U.S. doctors online nowAsk doctors free
A 24-year-old male asked:

I've had severe side effects of pupil dilation drops (difficulty moving arm and legs + lightheadedness, for about 2 hours) my doc said it's very rare happening (1/m), i want to know what exactly happened and does it has long term effect?

2 doctor answers2 doctors weighed in
Dr. Hiep Le
Dr. Hiep Leanswered
Nephrology and Dialysis 43 years experience
I wonder if any doctor is able to explain this idiosyncratic reaction but I can assure you there will not be any long term effect.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Daniel Rosberger
Retinal Surgery 32 years experience
It is extremely unlikely that there is any connection between "pupil dilation" drops (phenylephrine and tropicamide generally) and the symptoms you describe. The amount of the drop you absorb systemically is exceedingly small. You can reduce it even more with a technique called punctal occlusion. This is more likely a vasovagal response. You can pursue this farther with your internist.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Jan 29, 2022

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.